Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 135, NWS Memphis, TN

July 27, 2016Cross County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 27, 2016, 3:25 PM CDT for Cross County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 3:25 PM CDT (20:25 UTC)
Expired
Jul 27, 2016, 6:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Cross County, AR

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WGUS54 KMEG 272025
FFWMEG
ARC037-272330-
/O.NEW.KMEG.FF.W.0135.160727T2025Z-160727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...

* UNTIL 630 PM CDT

* AT 325 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FAIR OAKS...HYDRICK...TILTON...HAMLIN AND BRUSHY LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3519 9104 3532 9104 3530 9084 3520 9087

$$
1 follow-up statement
405 
WGUS74 KMEG 272200
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CDT WED JUL 27 2016

ARC037-272210-
/O.CAN.KMEG.FF.W.0135.000000T0000Z-160727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-
500 PM CDT WED JUL 27 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CROSS COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3519 9104 3532 9104 3530 9084 3520 9087

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:07 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 27, 3:07 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT WED JUL 27 2016

.DISCUSSION...

Unsettled weather will be the main story across the Mid-South for
the next several days. Weak tropical upper low continues moving
slowly north along the AR/MS border. Daytime heating and upper low
combined to produce SHRA/TSRA. Currently most numerous west of the
MS River, but another area getting organized near and south of our
southeastern counties.

Upper low to continue lifting out tonight, with a larger-scale
trough settling generally over the OH Valley area. Expect
SHRA/TSRA to continue, with high PWAT values favorable for
efficient/locally heavy rain. Will hold off on flash flood watch
for now given expected localized nature of heavy rain, but will
highlight heavy rain threat in social media and messaging.

Upper trough to remain in place over the Mid-South through Sunday.
Several small vort maxes to rotate through the upper trough. At this
time, best estimate of timing looks to be Thursday afternoon/eve,
Friday night, and Saturday night/early Sunday. Timing of such subtle
features is challenging at best, so will broad-brush chance /30-50/
POPs and further evaluate as events get closer.

Upper ridge builds back over the area early next week. This will
bring warmer temps and a return to more scattered/diurnal POPs.

GW

&&

AVIATION...

18Z TAF Period

Current radar trends and short term models suggest increasing
coverage of showers and storms as a low moves through the region.
Increased moisture in the low levels will lead to CIGS flirting
with MVFR levels throughout the rest of the afternoon and evening.
Confidence in the coverage of precipitation decreases after
01-02Z, so the decision was made to only include VCTS at all 4 TAF
sites through the night. CIGS could lower to IFR and even LIFR
levels tomorrow morning at the southernmost sites as the low lifts
out of the area.

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 27, 3:21 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT WED JUL 27 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO
TONIGHT AS A VERY MOIST AIRMASS IS IN PLACE OVER THE MIDSOUTH. AS
A RESULT...PERIODS OF HEAVY RAINFALL AND ISOLATED FLASH FLOODING
MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
THURSDAY THROUGH EARLY NEXT WEEKEND. A VERY MOIST AIRMASS IN
PLACE WILL LIKELY SUPPORT PERIODS OF HEAVY RAINFALL AND ISOLATED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jul 27, 2:17 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT WED JUL 27 2016

ARZ026-027-272000-
CRAIGHEAD AR-POINSETT AR-
217 PM CDT WED JUL 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

AT 216 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER GREENFIELD...OR 8
MILES NORTH OF HARRISBURG

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN SOUTHWESTERN CRAIGHEAD AND NORTH CENTRAL POINSETT COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3565 9058 3556 9076 3573 9095 3585 9067
TIME...MOT...LOC 1916Z 155DEG 20KT 3569 9073

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:17 PM CDTSpecial Weather StatementMEGPoinsett43 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.